ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2019) 63 P1041 | DOI: 10.1530/endoabs.63.P1041

Identification, management and outcome of endocrine toxicities related to immune checkpoint inhibitors

Leo Duffy, Mamta Joshi, Anand Velusamy, Sophie Papa & Paul Carroll


Guy’s and St Thomas’ NHS Foundation Trust, London, UK.


Introduction: Immunotherapy has become standard treatment for an increasingly wide range of cancers. Checkpoint inhibitors (ICT; CTLA4, PD1 & PD-L-1) can cause endocrine toxicity, principally affecting the pituitary and thyroid glands. We have studied the clinical management and outcome of patients with endocrine adverse effects over 5 years at our cancer centre.

Methods: All patients treated with ICT agents between 1 Jan 2014 to 31 Jan 2019 were included for this retrospective analysis. Cases with pre-existing relevant endocrine conditions were excluded. Tests for endocrine surveillance were taken prior to each cycle as standard of care. We analysed these results and assessed time to onset of toxicity in relation to the ICT cycle, clinical recovery, nature of endocrine input and outcome.

Results: Out of the 356 patients treated with ICT, 87 patients (24.4%) developed an endocrine toxicity (24%). Mean age at onset of toxicity was 62±14 years (mean±S.D.), 41 males and 46 females. 8 patients were treated with CTLA4, 65 with PD1, 11 with combination of CTLA4 and PD1 and 3cases were treated PDL1. A total of 70 cases were found to have thyroid dysfunction, 15 with hypophysitis and 2 cases with type 1 DM. More than one endocrine toxicity occurred in 4 patients. Amongst the patients with hypophysitis 4 patients were treated with CTLA4, 8 with PD1 and 3 with combination therapy (CTLA4 and PD1). Thyroid dysfunction was the most common toxicity in PD1 treated cases with 64 patients presenting with transient painless thyroiditis, hypothyroidism or hyperthyroidism. Isolated ACTH deficiency was the most common pituitary abnormality (11/15) in patients with hypophysitis. Clinical recovery was only reported in 17/87 cases all of whom had thyroid dysfunction. 76/87 had mild toxicities (Common Terminology Criteria for Adverse Events CTCAE grade <3), 11/87 patients required hospitalisations (CTCAE ≥3). 31 patients were asymptomatic on diagnosis. In only 6/87 cases ICT was discontinued or delayed for endocrine causes.

Conclusion: ICT related endocrine toxicity occurred in approx. 25% patients with thyroid dysfunction, followed by hypophysitis the commonest conditions. 35% patients were asymptomatic and identified by blood testing. In the majority of cases the ICT could be safely continued. Surveillance protocols are required to allow safe use of ICT, and can help identify and manage adverse effects whilst facilitating uninterrupted use of immunotherapy.

Article tools

My recent searches

No recent searches.